Alert archive / Georgia / Wind Chill Advisories in 2018
Wind Chill Advisory 4, NWS Charleston, SC
NWS Charleston, SC issued this wind chill advisory at Jan 17, 2018, 3:04 PM EST for Long County, Georgia. It took effect at Jan 18, 2018, 2:19 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 3:04 PM EST (20:04 UTC)
- In effect from
- Jan 18, 2018, 2:19 AM EST
- Expired
- Jan 18, 2018, 9:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Charleston, SC
County Long County, GA
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1595 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
665 WWUS42 KCHS 172004 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 304 PM EST Wed Jan 17 2018 GAZ116>119-137>141-SCZ048>052-180415- /O.NEW.KCHS.WC.Y.0004.180118T0900Z-180118T1300Z/ Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 304 PM EST Wed Jan 17 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to be around 15 above zero. * WHERE...In South Carolina, Beaufort, Coastal Colleton, Charleston, Coastal Jasper and Tidal Berkeley counties. In Georgia, Inland Bryan, Coastal Bryan, Inland Chatham, Coastal Chatham, Long, Inland Liberty, Coastal Liberty, Inland McIntosh and Coastal McIntosh counties. * WHEN...From 4 AM to 8 AM EST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
4 follow-up statements
489 WWUS42 KCHS 180409 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 1109 PM EST Wed Jan 17 2018 GAZ116>119-137>141-SCZ048>052-181300- /O.CON.KCHS.WC.Y.0004.180118T0900Z-180118T1300Z/ Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 1109 PM EST Wed Jan 17 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EST THURSDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to be around 15 above zero. * WHERE...In South Carolina, Beaufort, Coastal Colleton, Charleston, Coastal Jasper and Tidal Berkeley counties. In Georgia, Inland Bryan, Coastal Bryan, Inland Chatham, Coastal Chatham, Long, Inland Liberty, Coastal Liberty, Inland McIntosh and Coastal McIntosh counties. * WHEN...From 4 AM to 8 AM EST Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
611 WWUS42 KCHS 180719 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 219 AM EST Thu Jan 18 2018 GAZ116>119-137>141-SCZ048>052-181300- /O.EXT.KCHS.WC.Y.0004.180118T0719Z-180118T1300Z/ Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 219 AM EST Thu Jan 18 2018 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 8 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range 11 to 17 degrees. * WHERE...In South Carolina, Beaufort, Coastal Colleton, Charleston, Coastal Jasper and Tidal Berkeley counties. In Georgia, Inland Bryan, Coastal Bryan, Inland Chatham, Coastal Chatham, Long, Inland Liberty, Coastal Liberty, Inland McIntosh and Coastal McIntosh counties. * WHEN...Until 8 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
460 WWUS42 KCHS 181112 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 612 AM EST Thu Jan 18 2018 GAZ116>119-137>141-SCZ048>052-181400- /O.EXT.KCHS.WC.Y.0004.000000T0000Z-180118T1400Z/ Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 612 AM EST Thu Jan 18 2018 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range 11 to 17 degrees. * WHERE...In South Carolina, Beaufort, Coastal Colleton, Charleston, Coastal Jasper and Tidal Berkeley counties. In Georgia, Inland Bryan, Coastal Bryan, Inland Chatham, Coastal Chatham, Long, Inland Liberty, Coastal Liberty, Inland McIntosh and Coastal McIntosh counties. * WHEN...Until 9 AM EST this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
886 WWUS42 KCHS 181351 WSWCHS URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston SC 851 AM EST Thu Jan 18 2018 GAZ116>119-137>141-SCZ048>052-181500- /O.EXP.KCHS.WC.Y.0004.000000T0000Z-180118T1400Z/ Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- Including the cities of Pembroke, Richmond Hill, Garden City, Pooler, Savannah, Wilmington Island, Tybee Island, Ludowici, Hinesville, Fort Stewart, Townsend, Darien, Beaufort, Hilton Head Island, Edisto Beach, Charleston, North Charleston, Mount Pleasant, and Daniel Island 851 AM EST Thu Jan 18 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 1:01 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jan 17, 1:01 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
101 PM EST Wed Jan 17 2018
.SYNOPSIS...
An arctic cold front will push offshore today. Cold, dry high
pressure will prevail across the region Thursday before
moderating temperatures occur this weekend into early next
week. A cold front will push through the area Monday, followed
by dry high pressure into the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Early afternoon radar trends indicate precip was steadily
diminishing. This will continue through the afternoon. We have
gotten a few sleet/snow reports far inland, and a light wintry
mix may continue for the next couple of hours far inland before
drying out. No accumulation is expected. Further east near the
coast and to the north, the colder air and moisture don't
coincide, so light rain will be the primary p-type.
Another tricky aspect to the forecast has been temperatures. Our
high temperatures in the interior zones was likely reached this
morning and will now decline/remain steady the rest of the day.
Near the coast, especially across northern zones, temperatures
have been able to soar to the low 50s where cloud cover and
colder air had not yet arrived. Thus a decent gradient exists.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Tonight: Light precipitation looks to linger across the
Charleston Tri-County area into Colleton County this evening as
the base of the large, upper trough swings through. Freezing
levels will drop enough during this time to support a few light
snow showers or flurries, but no accumulation is expected as
moisture will be quickly thinning with time. Mostly clear skies
will prevail overnight the last of the clearing pushes off to
the northeast with the upper trough. The various statistical
guidance members look to be running a degree or two too warm
given gusty winds will keep the boundary layer well mixed
through the night. Expect lows to bottom out in the lower 20s
inland with mid-upper 20s at the coast. Wind chills will lower
to around 15 degrees across the coastal counties by daybreak
Thursday. The situation looks a bit too marginal for a second
period Wind Chill Advisory, so will defer to the day shift to
determine whether one will be needed. Inland wind chills look to
remain above advisory criteria.
Thursday through Saturday: Dry sfc high pressure will build
over the Southeast on Thursday behind a mid/upper lvl trough
departing off the eastern seaboard. The setup will support temps
well below normal Thursday afternoon with highs peaking only in
the mid 40s. Thursday night lows will be chilly under clear
skies and a light westerly wind, dipping into the mid 20s away
from the coast. On Friday, noticeably warmer conditions are
expected as dry high pressure becomes more centered near the
area Friday afternoon. In general, temps should peak in the mid
50s under a full sun and ridging aloft. Friday night lows should
dip into the lower 30s away from the coast. A mid/upper lvl low
is then expected to traverse the Southeast on Saturday, but
moisture will be very limited, especially in the lower levels
where dry high pressure remains. Given the setup, some mid/upper
lvl clouds are possible as the disturbance passes aloft, but
precip is not expected over the area. Temps will continue to
modify during the weekend. In general, highs should peak in the
lower 60s Saturday afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
High pressure will prevail over the Southeast United States late
weekend into early next week before a cold front arrives Monday. The
pattern will favor warming conditions under ridging aloft. In
general, afternoon highs will peak in the mid/upper 60s on Sunday.
By Monday, southerly winds will help advect deep moisture over the
Southeast and produce some cloud cover ahead of the approaching
front. This could limit overall heating potential, but a prevailing
southerly flow should still support temps in the upper 60s for most
locations in Southeast South Carolina to around 70 degrees in
Southeast Georgia ahead of cold front. Chances of showers should
arrive to most areas Monday afternoon as the front begins to shift
over the region. Dry high pressure will then return on Tuesday and
persist into the middle of next week. Temps will be slightly cooler
behind the front, but should remain a few degrees above normal. In
general, Tuesday and Wednesday afternoon temps should peak in the
lower 60s. Overnight lows should range in the low/mid 40s.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Some low clouds are lingering behind a cold front that pushed
offshore this morning. There could be a brief period of sub-VFR
cigs this afternoon and have included best timing in the TAF.
Also couldn't rule out light precip at KCHS this afternoon/early
evening. Conditions will improve tonight and VFR is expected by
early Thursday morning.
Extended Aviation Outlook: VFR conditions are expected at both KCHS
and KSAV terminals Thursday afternoon through Sunday.
&&
.MARINE...
Today: Conditions will deteriorate across the waters today
behind a cold front. Northwest winds will increase this
afternoon to 15-20 kt with seas building 2-4 ft nearshore and
as high as 4-6 ft over the Georgia offshore waters. A Small
Craft Advisory is now in effect for the GA waters. SC waters
won't be far behind, with advisories starting late this
afternoon.
Tonight: Winds will peak 20-25 kt with gusts to 30 kt across all
waters as an arctic airmass settles in across the region. A
Small Craft Advisory will be issued for all areas outside of the
Charleston Harbor. Conditions in the harbor look to peak just
shy of advisory thresholds. Seas will peak 3-5 ft nearshore
waters and 5-7 ft offshore waters.
Thursday through Monday: Winds/seas will decrease/subside Thursday
as cold air advection begins to wane over coastal waters. However, a
Small Craft Advisory will likely be ongoing to around noon while 6
ft seas linger in offshore Georgia waters. Dry high pressure will
then dominate/prevail over the coastal waters this weekend into
early next week with winds/seas remaining well below Small Craft
Advisory levels. In general west/northwest winds will remain at or
below 15 kt Friday through Sunday while seas are no higher than 2-3
ft. A southerly wind will then develop on Monday as a cold front
approaches from the west late in the day. Expect winds and seas to
increase/build, but remain below Small Craft Advisory levels during
fropa.
&&
.EQUIPMENT...
The KCLX radar is out of service until further notice. Repairs
are ongoing. Adjacent radars include: KLTX, KCAE, KJGX, KVAX
and KJAX.
The Downtown Charleston observation site (CHLS1/KCXM) remains
out of service until further notice.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 5 PM this afternoon to 5 AM EST
Thursday for AMZ350-352.
Small Craft Advisory until 1 PM EST Thursday for AMZ374.
Small Craft Advisory until 5 AM EST Thursday for AMZ354.
&&
NEAR TERM...ECT
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
EQUIPMENT...Hazardous weather outlook, Jan 17, 4:04 AM EST, 11 hours before
Hazardous Weather Outlook National Weather Service Charleston SC 404 AM EST Wed Jan 17 2018 AMZ330-350-352-354-374-GAZ101-114-115-SCZ043>045-047-180915- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Effingham-Tattnall-Evans-Inland Colleton-Dorchester- Inland Berkeley-Inland Jasper- 404 AM EST Wed Jan 17 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ116>119-137>141-SCZ048>052-180915- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 404 AM EST Wed Jan 17 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Wind Chill: The combination of cold air temperatures in the lower to mid 20s and gusty northwest winds will produce wind chills around 15 degrees Thursday morning. A Wind Chill Advisory may be needed. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099-100-SCZ040-042-180915- Jenkins-Screven-Candler-Bulloch-Allendale-Hampton- 404 AM EST Wed Jan 17 2018 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. Snow: A period of light snow is possible this morning behind an arctic cold front. Significant accumulations are not expected, but a brief dusting could occur, mainly on grassy areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jan 17, 10:57 AM EST, 4 hours 7 minutes before
Special Weather Statement National Weather Service Charleston SC 1057 AM EST Wed Jan 17 2018 GAZ087-088-099-100-114-SCZ040-042-172000- Jenkins-Screven-Candler-Bulloch-Tattnall-Allendale-Hampton- 1057 AM EST Wed Jan 17 2018 ...VERY LIGHT ACCUMULATION OF SNOW POSSIBLE THROUGH EARLY AFTERNOON NEAR THE CENTRAL SAVANNAH RIVER AREA... As colder air moves into the area behind a cold front today, snow is expected to mix with and likely change to all snow through early afternoon across far inland portions of southeast South Carolina and southeast Georgia close to the Central Savannah River Area. This includes areas mainly west of Hampton, Sylvania, Statesboro and Cobbtown. A light coating of snow is possible, especially on grassy surfaces. The precipitation will end from southwest to northeast. Significant travel impacts are not expected as the precipitation will generally be light and roadway temperatures above freezing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should remain alert for possible slick spots, especially on bridges and overpasses. Stay tuned to NOAA Weather Radio All Hazards, TV or your local news source for the latest weather information from the National Weather Service. &&
Local storm report, Jan 17, 11:55 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1155 AM EST WED JAN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM SLEET SYLVANIA 32.75N 81.64W
01/17/2018 E0.0 INCH SCREVEN GA SOCIAL MEDIA
MIXTURE OF SLEET AND SNOW REPORTED FALLING IN SYLVANIA.
&&
EVENT NUMBER CHS1800218
JMCLocal storm report, Jan 17, 12:01 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1201 PM EST WED JAN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM SNOW 6 NNW PULASKI 32.47N 82.00W
01/17/2018 E0.0 INCH CANDLER GA SOCIAL MEDIA
MIX OF SNOW FLURRIES AND SLEET REPORTED BETWEEN PORTAL
AND METTER.
&&
EVENT NUMBER CHS1800219
JMCLocal storm report, Jan 17, 12:05 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EST WED JAN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM SLEET 2 NNE CLAXTON 32.18N 81.89W
01/17/2018 E0.0 INCH EVANS GA SOCIAL MEDIA
SLEET MIXING IN WITH RAIN NORTH OF CLAXTON.
&&
EVENT NUMBER CHS1800220
JMCLocal storm report, Jan 17, 1:17 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
117 PM EST WED JAN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SLEET STATESBORO 32.45N 81.78W
01/17/2018 E0.0 INCH BULLOCH GA SOCIAL MEDIA
SLEET FELL FOR ABOUT ONE HOUR WITH OCCASIONAL SNOW
MIXING IN.
&&
EVENT NUMBER CHS1800221
JMCNearby
Wind Chill Advisories in Georgia, 2018Wind Chill Advisories in South Carolina, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.